Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 91, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 17, 2017, 1:24 PM EDT for Lackawanna County, Luzerne County, Pennsylvania. It was in force for 66 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2017, 1:24 PM EDT (17:24 UTC)
- Expired
- Jul 17, 2017, 2:30 PM EDT
- In force
- 66 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Lackawanna County, PA, Luzerne County, PA
The radar
The Binghamton radar (KBGM), 105 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 1:30 PM EDT | HAIL 1 | Ashley, PA | |
| Jul 17, 1:56 PM EDT | HAIL 1.5 | Wilkes-Barre, PA | REPORT OF 1.5 HAIL AND 1.76 OF RAIN IN 40 MINUTES |
| Jul 17, 2:35 PM EDT | TSTM WND DMG | 1 N Penobscot, PA | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
753 WUUS51 KBGM 171724 SVRBGM PAC069-079-171830- /O.NEW.KBGM.SV.W.0091.170717T1724Z-170717T1830Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Binghamton NY 124 PM EDT MON JUL 17 2017 The National Weather Service in Binghamton has issued a * Severe Thunderstorm Warning for... Central Lackawanna County in northeastern Pennsylvania... Northeastern Luzerne County in northeastern Pennsylvania... * Until 230 PM EDT * At 123 PM EDT, a severe thunderstorm was located over Edwardsville, or over Wilkes-Barre, moving northeast at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Minor damage to vehicles is possible. * This severe thunderstorm will be near, Luzerne around 135 PM EDT. Bear Creek and Bear Creek Village around 140 PM EDT. Wilkes-Barre around 145 PM EDT. West Wyoming around 150 PM EDT. Pittston around 200 PM EDT. Glendale around 210 PM EDT. Old Forge around 215 PM EDT. Moosic around 220 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Heavy rainfall is occurring with this storm, and may lead to flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4111 7592 4125 7607 4154 7569 4132 7547 TIME...MOT...LOC 1723Z 231DEG 14KT 4123 7592 HAIL...1.00IN WIND...<50MPH $$ DGM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 10:51 AM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 17, 10:51 AM EDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1051 AM EDT Mon Jul 17 2017
.SYNOPSIS...
Showers and scattered thunderstorms will move across the area
this afternoon and tonight. Heavy rain, gusty winds and hail
may occur with these storms. Showers and weak storms are
possible on Tuesday with a period of dry weather expected on
Wednesday. The next round of precipitation appears to arrive
Thursday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Updated at 1030 am. GOES-16 satellite loops showing a well
defined short-wave trough working its way slowly east from the
eastern Great Lakes late this morning. Scattered convection has
developed along the leading edge of the wave with most echoes in
our area from Oneida through northern Onondaga counties. Lots of
heating is occurring downstream from the wave with surface
temperatures climbing through the 70s to near 80 late this
morning in northeast Pa. Mixed layer CAPEs are running around
500 J/kg late this morning with surface based CAPEs near 1000
J/kg. Deep layer shear is around 30 kts. High resolution models
including the latest 12z NAM nest are in good agreement that
convection will become widespread across the area early this
afternoon. With MLCAPE values expected to climb to between 1000
and 1500 J/kg and shear deep layer shear values from 25 to 30
kts there will be a slight risk for severe weather with large
hail and strong winds possible in stronger storms.
Mid-levels are rather dry and precipitable water values from 1
to 1.5 are lower than the past few convective events, but
antecedent soil moisture is such that even an inch of rain will
be enough to cause problems for portions of central NY and just
about any thundestorm will be capable of that... so some
localized minor flooding cannot be ruled out. The most
concentrated area of storms will move across our area between
18z and 00z then off to the east-southeast later this evening.
Previous discussion is below.
430 am update... Main concern in the near term remains focused
around the potential for strong to severe thunderstorms this
afternoon and evening, along with the risk of flash flooding.
A Flash Flood Watch has been issued for portions of the e-central
srn tier of NY into the wrn Catskills from this afternoon
through this evening.
Upper low currently over sern Ontario will track slowly to the east
into srn Quebec today and tonight. An associated surface low
currently near Toronto will also move ewd into nrn NY during this
time. Large scale synoptic lift from the upper low and a sfc cold
front extending south of the low will provide the necessary forcing
for convection to focus around. Convective parameters continue
to remain optimistic for strong to possibly severe storms. BL
CAPE values off the 00Z NAM climb to at least 1500 J/kg...with
steep low and mid level lapse rates due to a relatively cold air
mass moving in aloft...500mb temps around -12C. Model soundings
are also pointing toward a much drier than previously
anticipated mid/upper levels...which should limit the potential
for heavy rain/widespread flash flooding issues...and enhance
the threat of large hail and strong winds within the storms.
There seems to be some consensus among the latest runs of high res
model guidance to develop the convection across the s-central
NY/Finger Lakes around noon...with an expansion of the convection
ewd across central NY and into ne PA through the afternoon. The mode
of the convection appears to start out cellular and become more
linear with time as cells merge and the entire complex evolves. The
initial concern will be for large hail and heavy rain...mainly west
of I-81...with a shift in the focus to cold pool downdrafts in more
mature cells and strong winds in bowing segments, and heavy
downpours later in the afternoon and evening along and east of I-81.
The flash flood threat appears to be hampered by the lack of a
strong, deep layer of moisture. PWATs are only expected to reach
around 1-1.4". Latest GOES16 low and mid level water vapor imagery
really depicts this dry air mass to the west very well. Most of the
moisture advection into the area will occur over a short period of
time this afternoon from the s/sw on the nose of a weak LLJ.
Rainfall rates may be tricky to nail down...especially since they
may end up being very isolated. But 1-2" per hour rates are not out
of the question in a few of the storms...and if one of these
stronger storms tracks over a very sensitive area, more flooding
issues will arise. Please use caution today and pay attention to any
additional watches, or any warnings that may be issued in your area.
The convection will dissipate later this evening, but may linger
over portions of ne PA and the far srn Catskills tonight as the sfc
boundary stalls out and the boundary layer stabilizes. Further to
the west...in wake of the rain showers, the threat of fog will
develop tonight and Tue morning. The fog will lift and mix out in
the morning...but skies should remain mostly cloudy as the influence
from the upper trough and the remaining sfc boundary continue to
trigger showers and even a few isolated weak storms across the
area...mainly east of I-81.
High pressure at the surface builds in Tues night along with rising
heights aloft. This pattern will keep weather conditions quiet, with
the potential for patchy valley fog during the morning hours.
Temperatures today and Tuesday will remain mild with highs in the
80s and lows in the 60s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
Weak high pressure under a zonal flow regime will yield fair
weather and warm temperatures on Wednesday. Temperatures will
reach the upper 80s, with a few 90 degree readings possible in
PA.
A weak wave will traverse our northern counties Wednesday night.
A few showers are possible as the wave moves east.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
Northwest flow will strengthen beginning early Thursday as an
UL ridge builds from TX into the Dakotas, while the trough axis
fluctuates between Central NY and New England. The result will
be an unsettled period in our weather, typified by scattered
late-day thunderstorms.
A jet will dive into the Great Lakes on Sunday. A potent cyclone
will form over MI and pull ample moisture back into NY/PA.
Showers and thunderstorms will translate into our region as the
cyclone tracks eastward.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
VFR conditions this morning. A cold front will move in from the
west and trigger showers and storms from roughly 17z to 23z.
There will be restrictions in these thunderstorms as they move
through...so kept with tempo grps to account for the passage of
these storms based on latest high res model guidance. Showers
and weak storms may linger to around 00Z at KBGM and even later
at KAVP...while other sites to the north dry out. Thinking the
probability for low clouds and fog is pretty high tonight, so
kept with prevailing low clouds and IFR/MVFR fog through
tonight and added tempo grps for lower cigs and vsbys from
around 08-12Z.
Outlook...
Tuesday through Wednesday night...VFR.
Thursday and Friday...Chance of showers/storms and associated
restrictions.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Flash Flood Watch until 10 PM EDT this evening for NYZ044>046-
056-057.
&&
SYNOPSIS...BJT
NEAR TERM...BJT/MSE
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...BJT/DJNHazardous weather outlook, Jul 17, 1:01 PM EDT, 23 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 101 PM EDT Mon Jul 17 2017 NYZ009-018-024-025-036-037-055-PAZ038-039-181715- Northern Oneida-Onondaga-Chemung-Tompkins-Madison-Southern Oneida- Tioga-Bradford-Susquehanna- 101 PM EDT Mon Jul 17 2017 ...SEVERE THUNDERSTORM WATCH 417 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Strong to severe thunderstorms with heavy rain are expected today and tonight. Localized flash flooding will be possible in areas that receive torrential downpours. Some thunderstorms may become severe and produce damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ044>046-056-057-181715- Cortland-Chenango-Otsego-Broome-Delaware- 101 PM EDT Mon Jul 17 2017 ...SEVERE THUNDERSTORM WATCH 417 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Flash Flood Watch. Strong to severe thunderstorms with heavy rain are expected today and tonight. Localized flash flooding will be possible especially in areas that have recently received significant rainfall in central New York. Some thunderstorms may become severe and produce damaging winds and large hail .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ062-PAZ040-043-044-047-048-072-181715- Sullivan-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 101 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Strong thunderstorms with heavy rain are expected today and tonight. Localized flash flooding will be possible in areas that receive torrential downpours. Some thunderstorms may become severe and produce damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ015>017-022-023-181715- Yates-Seneca-Southern Cayuga-Steuben-Schuyler- 101 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. Strong thunderstorms with heavy rain are expected today and tonight. Localized flash flooding will be possible in areas that receive torrential downpours. Some thunderstorms may become severe and produce damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MSE
In the hours before
Special weather statement, Jul 17, 12:56 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1256 PM EDT MON JUL 17 2017
NYZ045-171800-
Chenango NY-
1256 PM EDT MON JUL 17 2017
...STRONG THUNDERSTORM WILL AFFECT...SOUTHERN CHENANGO COUNTY UNTIL
200 PM EDT...
At 1256 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greene, or 13 miles east of Nws Binghamton, moving northeast at 20
mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Norwich, Guilford, Coventry, Greene, Oxford, Bainbridge, Preston,
South Oxford, Rockdale and Brisben.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4239 7540 4237 7540 4236 7539 4219 7563
4220 7564 4225 7564 4225 7584 4230 7585
4261 7556 4250 7539 4247 7540 4241 7537
TIME...MOT...LOC 1656Z 223DEG 16KT 4227 7573
DGMLocal storm report, Jul 17, 12:59 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1259 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM TSTM WND DMG MORAVIA 42.71N 76.42W
07/17/2017 CAYUGA NY 911 CALL CENTER
TREE DOWN BLOCKING RODAWAI IN IN VICINITY OF FILLMORE
GLENN STATE PARK
&&
CJPLocal storm report, Jul 17, 1:03 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
103 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 PM TSTM WND DMG MORAVIA 42.71N 76.42W
07/17/2017 CAYUGA NY 911 CALL CENTER
TREE DOWN IN ROADWAY... WINDOWS BLOWN OUT OF
RESIDENTIAL STRUCTURE
&&
CJPLocal storm report, Jul 17, 1:06 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
106 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND DMG MORAVIA 42.71N 76.42W
07/17/2017 CAYUGA NY 911 CALL CENTER
POWER LINE DOWN IN ROADWAY
&&
CJPLocal storm report, Jul 17, 1:17 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
117 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM HEAVY RAIN WHITESBORO 43.12N 75.30W
07/17/2017 M0.72 INCH ONEIDA NY TWITTER
38MPH WHINE GUST... PEA SIZED HAIL... AND 0.72 OF HEAVY
RAIN
&&
CJPLocal storm report, Jul 17, 1:21 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
121 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM HEAVY RAIN WHITESBORO 43.12N 75.30W
07/17/2017 M0.72 INCH ONEIDA NY TWITTER
38MPH WIND GUST... PEA SIZED HAIL... AND 0.72 OF HEAVY
RAIN
&&
CORRECTED REMARKS
CJPThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:28 PM EDT | Special Weather Statement | BGM | Luzerne | 47 min |
| Jul 17, 12:42 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne, Wyoming | 48 min |
| Jul 17, 1:07 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna | 53 min |
| Jul 17, 1:50 PM EDT | Flash Flood Warning | BGM | Luzerne | 3 hr |
| Jul 17, 1:56 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna | 64 min |
| Jul 17, 2:26 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne | 64 min |
| Jul 17, 2:34 PM EDT | Flash Flood Warning | BGM | Susquehanna | 6 hr |
| Jul 17, 2:52 PM EDT | Flash Flood Warning | BGM | Lackawanna, Luzerne | 6 hr |
| Jul 17, 3:10 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 35 min |
| Jul 17, 3:27 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 48 min |
| Jul 17, 3:43 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna | 47 min |
| Jul 17, 4:38 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna | 52 min |
| Jul 17, 4:56 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Susquehanna, Wyoming | 49 min |
| Jul 17, 5:09 PM EDT | Areal Flood Advisory | BGM | Bradford | 2 hr |
| Jul 17, 5:26 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Wyoming | 34 min |
| Jul 17, 6:31 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne, Wyoming | 44 min |
| Jul 17, 6:49 PM EDT | Areal Flood Advisory | BGM | Luzerne | 116 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.